Power Hour Breakout
Lynn Hadaway, M.Ed., RN-BC, CRNI®
Lynn Hadaway Associates, Inc.
3M () : Speaker's Bureau; Atrion Corporation () : Consultant; B Braun () : Consultant, Speaker's Bureau; BD Medical () : Consultant; Elcam () : Consultant; Fresenius Kabi () : Consultant; Pursuit Vascular: Consultant (Status: Ongoing); Teleflex () : Consultant; Velano Vascular, Inc. () : Consultant, Speaker's Bureau
Red man syndrome (RMS) is an adverse drug reaction that produces a wide range of signs and symptoms including death. Up to half of patients receiving vancomycin may experience RMS, but there are other drugs that can produce the same reaction. Following an accident and failed oral antibiotics, the 31-year old male patient had a surgical incision and drainage of his wound. A PICC was inserted and he was discharged to home care receiving IV vancomycin and cefepime. Vancomycin dosage was increased by pharmacy based on therapeutic drug levels, along with a change in infusion techniques. The patient complained of RMS signs and symptoms on day 4 of home care. Nursing assessment focused on the original wound and PICC insertion site and overlooked the possibility of adverse reactions from the medications. On day 6, the patient experienced additional systemic symptoms. Approximately 4 hours after the antibiotic infusion, the patient became unresponsive, went into cardiac arrest and died about 40 minutes after reaching the emergency department. The nursing expert witness role in reviewing this case will be highlighted while emphasizing the clinical aspects of the event.